Indiana, 2020

Damaging Wind in Indiana, June 21, 2020

June 21, 2020 · NWS IND · 1 event in 1 county or zone

A line of subsevere thunderstorms moved through east central Indiana during the early afternoon hours of June 21st. Ahead of this line, a lone thunderstorm formed in northwestern Rush county and briefly produced damaging wind gusts before being absorbed by the main line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of subsevere thunderstorms moved through east central Indiana during the early afternoon hours of June 21st. Ahead of this line, a lone thunderstorm formed in northwestern Rush county and briefly produced damaging wind gusts before being absorbed by the main line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 1:49 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 21, 1:49 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
249 PM EDT Sun Jun 21 2020

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 208 PM EDT Sun Jun 21 2020

A pair of upper level weather disturbances are expected to push
across Indiana over the next few days...providing daily chances
through Tuesday. Rain amounts with these systems will be light.

High pressure is expected to arrive across the area by
Wednesday...providing dry weather for mid week. Chances for
showers and storms will return next weekend.

&&

.NEAR TERM /Tonight/...

Issued at 208 PM EDT Sun Jun 21 2020

Water vapor imagery across the area shows a short wave trough in
place IL and KY...pivoting into Indiana. Radar shows showers and
storms over central Indiana...ahead of this system progressing
across the state. Associated cloud cover has also prevented much
heating and instability.

Models suggest the short wave responsible for the rain will
quickly exit to the east late this afternoon and early this
evening...bringing ongoing rain to a quick end. Forecast soundings
overnight indicate a drying trend and HRRR shows dry weather
overnight. Mid levels show dry air arriving amid subsidence. Thus
will trend for some pops through 00Z late tonight...otherwise a
dry forecast will be expected Overnight. Given the little change
in the overall air mass and decreasing clouds expected through
the night...will not veer far from the NBM on temps.

&&

.SHORT TERM /Monday through Wednesday/...

Issued at 208 PM EDT Sun Jun 21 2020

The models continue to indicate broad cyclonic flow in place aloft
through Wednesday. Yet another shorty wave within the flow is
expected to push across Indiana on Monday afternoon and Monday
Night. Forecast soundings at that time show pwats over 1.83 inches
with attainable convective temperatures but limited CAPE. Thus
enough forcing and moisture is expected for some pops and isolated
tsra. Will mainly focus precipitation chances during the
afternoon and evening as the short wave passes. Given the expected
sunshine and heating early on in the day...will trend highs at or
above the NBM.

The Short wave quickly exits the area on Monday night...and
forecast soundings show subsidence and drying within the column
through Tuesday. Cyclonic flow aloft remains and forecast
soundings show limited instability. Thus will try to trend toward
a dry forecast on Tuesday as confidence in diurnally driven storms
is low given the dry air aloft. Will stick close the NBM temps
here.

The flow aloft remains cyclonic through Wednesday as Ridging
builds across the Plains states. This continues to place Indiana
within an area favorable for subsidence. Meanwhile at the surface
high pressure is expected to build across the Ohio valley from the
Central plains. Thus will trend toward a dry forecast on
Wednesday and Thursday with temps near the NBM.

&&

.LONG TERM /Wednesday Night through Sunday/...

Issued at 218 PM EDT Sun Jun 21 2020

Surface high pressure will continue building into the area
Wednesday night to Thursday, allowing for dry conditions in that
time frame. There is a small chance for light rain at times
Thursday. Models are in pretty good agreement for the start of the
long term, but varies more into next weekend and thus lowering the
confidence in the forecast, particularly with timing of any
weather. Did go with guidance as it looked good given the model
variations in the long term. Generally though, models hint at a
system approaching the area while a high sits to the SE, off the
Atlantic coast. This will likely allow Gulf air into the Ohio
Valley and thus rain chances for the weekend. Best PoPs at the
moment look to be Friday night through Saturday. Temperatures will
start out slightly below normal, but will trend to above normal by
the weekend.

&&

.AVIATION /Discussion for the 21/18Z TAF Issuance/...

Issued at 143 PM EDT Sun Jun 21 2020

Conditions are expected to remain VFR through most of the TAF
period. Some sites could see MVFR ceilings overnight or briefly
within rain showers.

Rain is expected to end for the western Indiana sites by midnight
while low chances remain overnight for the central sites - but
chances overnight are not high enough to include in the TAFs. Rain
is expected to pick back up again tomorrow, but the best chances
will be later in the day, just beyond the TAF timeframe and will
be included in future TAFs. Winds will be light and variable
through much of the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....KH
AVIATION...KH
Hazardous weather outlook, Jun 21, 4:22 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
522 AM EDT Sun Jun 21 2020

INZ021-028>031-035>049-051>057-060>065-067>072-220930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
522 AM EDT Sun Jun 21 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms.

Hazards: Lightning, damaging winds, and brief heavy rainfall.

Timing: Mainly through early evening.

Discussion: A cold front will stall over the eastern Great Lakes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible at times over all of parts of
central Indiana through next Wednesday and again starting late next
week. The best chances will be Monday afternoon through Tuesday.

Any storm is capable of producing cloud to ground lightning, brief
heavy rainfall and gusty winds.

Discussion: A slow moving cold front will drop southeast across
central Indiana on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest at 25 MPH, then
becoming northwesterly late this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 65 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
June 21, 1:57 PM EST
Where
Rush County, 2.75 mi ESE of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.720, -85.520

Power lines and trees downed to thunderstorm wind damage. Location is approximate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888489.